Diabetes Expert Forum
Thizides Diuretics & pre-diabetes
About This Forum:

Questions in the Diabetes forum are answered by medical professionals. Topics covered include Type 2 Diabetes, blood glucose monitoring, diabetes and heart disease, diabetes and pneumonia, diabetes and pregnancy, diabetes and vision problems, diabetes and wound healing, diabetic complications, hyperglycemia, hypoglycemia, and insulin.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Thizides Diuretics & pre-diabetes

I understand there is controversy concerning diuretics for blood pressure treatment and glucose levels.

By how much should 12.5 mg or 25 mg of Thiazide diuretics cause blood sugar to rise?  If ones potassium levels remain good is this less of a problem?

If thiazides increase glucose levels, would this level of increase reverse if the thiazide treatment is suspended?
Related Discussions
291531_tn?1193614293
Hi,
Thiazides can cause a rise in blood sugars but in general it is not by very much(I cannot find  a correlation regarding thiazide dose and the amount of glucose increase expected). Most of the time the increase in glucose comes with higher doses of thiazides and not the small doses that you are taking. Ofcourse, each person is an individual so you will have to keep an eyes on your sugars to see how you respond. You may not see any difference at all.

It is also thought that if your potassium levels remain normal when on the thiazide, the glucose levels are less likely to rise.

The increase in blood sugar is thought to be reversible upon stopping the thiazide. You sugars may not go back to baseline but it may be difficult to determine if it is the effects of the medication or simply the normal course of type 2 diabetes.
Hope this answers your questions. take care.


-2 Comments
Blank
307500_tn?1302119746
Hi william, I am on 12.5 diuretics mixed in with my Bp pill. I am a diabetic, not on meds. For two months I was off of the diuretics because the nurse for my Dr gave me the wrong sample pills. And my blood sugars were still all over the place but I belive my am fastings were lower most of the time. Now that u have brought this up I will really like hearing the Dr. feeling on it.
Blank
307500_tn?1302119746
I just checked a site and my BP drug, Valsarta Hydrochlorothiazide (DiovanHct) does cause Glucose to rise. I went back after reading your blog question and I have log book of my Bp and blood pressure. And fromthe time of starting this drug my A!C has gone from  6.4 to 7.0 quite a jump huh. I am really ticked. My dr just said he wants to start me on Byetta and since I have lost 23lbs it hasn't helped my BS so it would make me loose weight. errr, this is a mess and its I hope something I can change. Its a vicious circle. My Dr. blamed me for it going up, and its the medicine he put me on! Golly,
Blank
Avatar_n_tn
I AM ON DIOVAN HCT also, it causes frequent urination,i have asked my dr. to take me off of this,but he said i need it since i'm diabetic,i have been having severe cramps all over, i think it's dehydration,he doesn't think so. i am also on clonidine, he put me on atenoprolol,but it gave me shortness of breath, i stopped taking it. has anyone else had these problems?
Blank
307500_tn?1302119746
paul, I am on the same med. I saw on my test my Potassium was going down and the dr. off said U are on it for your diabetes, and I said NO I was peut on it because I had a reaction of a rash that covered my body and had to be taken off Lisinoparalhct. I was put on BP meds' because I had to get One Adrenal gland taken out. The HCT is a diretic, I don't know how much u are on but it does cause u to urinate alot. The higher the number the more u will urinate. U need to drink lots to keep hydrated and just because u urinate alot decreasing the fluid might get u into trouble. It also has raised my BS a little, so I have relly be watching my diet and cutting carbs in  a big way. hey is that 1956 after your name your B-day? I was born that yr to OCT to be exact? My DIOVANhct 80/12.5
Blank
Avatar_n_tn
strawberri,my diovanhct,is 320/25. i really think it's causing dehydration, i've tried not taking it, but the clonidine alone,does not hold down my blood pressure. i have heard of a new medication,called tekturna, has anyone heard of or tried this medication? yes that is my birth year strawberri.
Blank
Avatar_n_tn
dr. ramsetty, has the new blood pressure medicine tekturna showed any promise. my blood pressure,is constantly averaging 140/100, i am on diovan hct 320/25,and clonidine 0.1, any suggestions?
Blank
291531_tn?1193614293
Hi,
I do not have a great deal of experience with the new drug Tekturna. I have heard good things about it, and it does attack HTN from a different angle than all other medications. In those with difficult to control blood pressure, this may be a good option in combination with other medications that work in other ways. Your regimen at this time can be adjusted  by increasing the Clonidine to 0.2 or even 0.3 mg before you go on to another medication. Talk with your doctor about increasing the dose of the Clonidine. It also comes in a patch which makes administration a bit easier.

Continue discussion Blank
This Forum's Experts
5289563_tn?1366052034
Cathleen Zoretic, RNBlankBlank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank